Alert archive / Virginia / Red Flag Warnings in 2010

Red Flag Warning 4, NWS Charleston, WV

October 21, 2010Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this red flag warning at Oct 21, 2010, 9:32 AM EDT for Buchanan County, Dickenson County, Virginia. It took effect at Oct 21, 2010, 2:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2010, 9:32 AM EDT (13:32 UTC)
In effect from
Oct 21, 2010, 2:00 PM EDT
Expired
Oct 21, 2010, 8:00 PM EDT
In force
6 hr
Issued by
NWS Charleston, WV

Counties Buchanan County, VA, Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 108 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2010-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2010-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WWUS81 KRLX 211332
RFWRLX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
932 AM EDT THU OCT 21 2010

VAZ003-004-212145-
/O.NEW.KRLX.FW.W.0004.101021T1800Z-101022T0000Z/
DICKENSON-BUCHANAN-
932 AM EDT THU OCT 21 2010

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
THIS EVENING. 

A DRY COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA TODAY. BEHIND
THE FRONT...WINDS WILL SHIFT TO THE NORTHWEST AND BECOME QUITE
GUSTY. THESE GUSTY WINDS WILL COMBINE WITH DRY VEGETATION AND LOW
RELATIVE HUMIDITY VALUES TO RESULT IN CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON INTO THE EVENING HOURS ACROSS THE
WARNED AREA.

THESE CONDITIONS WILL RESULT IN AN INCREASED LIKELIHOOD FOR WILDFIRE
GROWTH AND SPREAD. ANY FIRE COULD QUICKLY GET OUT OF CONTROL AND
SPREAD RAPIDLY IN THESE CONDITIONS.

A FEW FIRES HAVE ALREADY BEEN REPORTED ACROSS THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
584 
WWUS81 KRLX 211915
RFWRLX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT THU OCT 21 2010

VAZ003-004-220000-
/O.CON.KRLX.FW.W.0004.000000T0000Z-101022T0000Z/
DICKENSON-BUCHANAN-
315 PM EDT THU OCT 21 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING.
WEST TO NORTHWEST WINDS WILL REMAIN QUITE GUSTY THROUGH EARLY 
EVENING. THESE GUSTY WINDS WILL COMBINE WITH DRY VEGETATION AND
LOW RELATIVE HUMIDITY VALUES TO RESULT IN CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON INTO THE EVENING HOURS ACROSS THE WARNED
AREA.

THESE CONDITIONS WILL RESULT IN AN INCREASED LIKELIHOOD FOR
WILDFIRE GROWTH AND SPREAD. ANY FIRE COULD QUICKLY GET OUT OF
CONTROL AND SPREAD RAPIDLY IN THESE CONDITIONS.

A FEW FIRES HAVE ALREADY BEEN REPORTED ACROSS THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
688 
WWUS81 KRLX 212343
RFWRLX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
743 PM EDT THU OCT 21 2010

VAZ003-004-220045-
/O.EXP.KRLX.FW.W.0004.000000T0000Z-101022T0000Z/
DICKENSON-BUCHANAN-
743 PM EDT THU OCT 21 2010

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING.

WITH THE LOSS OF HEATING...WINDS ARE DIMINISHING...AND
TEMPERATURES ARE COOLING...RESULTING IN INCREASING RELATIVE
HUMIDITY. ALTHOUGH FUEL MOISTURE REMAINS LOW...THE COMBINATION OF
DECREASING WINDS AND INCREASING RELATIVE HUMIDITY HAS LOWERED THE
FIRE THREAT TO BELOW RED FLAG CRITERIA. HOWEVER...EXTREME CAUTION
SHOULD BE EXERCISED DUE TO THE DRY CONDITIONS.



$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this red flag warning went out at Oct 21, 6:50 AM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Oct 21, 6:50 AM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
650 AM EDT THU OCT 21 2010

.SYNOPSIS...
COLD FRONT CROSSES THIS MORNING...FOLLOWED BY GUSTY WINDS DURING THE
DAY. HIGH PRESSURE MOVES ACROSS FRIDAY INTO SATURDAY. SOUTHWEST FLOW
WITH PASSING DISTURBANCES DURING THE EARLY AND MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED FOR FREEZE WATCH IN NORTHERN WEST VIRGINIA MOUNTAINS FOR
TONIGHT....

DRY CST BUT WITH CONCERNS FOR FIRE AND THEN FROST...WITH WIND
AND FOG NOT FAR OFF THE RADAR.

COLD FRONT APPROACHING THE AREA EARLY THIS MORNING CLEARLY EVIDENT
IN 07Z WIND FIELD...CUTTING THROUGH CENTRAL OHIO AND NORTHWESTERN
PA.  THIS HAS ADVANCED FROM NORTHWESTERN OHIO SINCE START OF SHIFT.
FRONT WILL CONTINUE SWIFT MOVEMENT...CROSSING THE FORECAST AREA
DURING MAINLY THE DAYLIGHT MORNING HOURS THOUGH WITH SOME PREDAWN
ENCROACHMENT IN SE OHIO.

NOT MUCH MOISTURE IS AVAILABLE FOR DYNAMICS ASSOCIATED WITH FRONT TO
WORK WITH...AND THE STRONGER DYNAMICS ACTUALLY STAY NORTH OF THE
AREA TO BOOT.  THUS EXPECT NOTHING MORE THAN STRATOCU ACROSS THE
NORTH...OUT OF WHICH A BRIEF LIGHT RAIN SHOWER OR SPRINKLE CAN OCCUR.

MORE IMPORTANTLY...INCREASINGLY GUSTY SW WINDS AHEAD OF THE FRONT
THIS MORNING SHIFT TO WNW BEHIND THE FRONT...AND STRENGTHEN FARTHER
STILL.  SUSTAINED POST FRONT SPEEDS OF 10-15 KTS WITH GUSTS OF 20-25
KTS...25-35 KTS OVER THE HIGHER TERRAIN...FALL SHORT OF WIND
ADVISORY CRITERIA.  HOWEVER...THE SUSTAINED SPEEDS ARE JUST BELOW
CRITERIA FOR FIRE RED FLAG WARNING...WHICH IS NEAR 20 KTS.  SEE FIRE
SECTION.

GRADIENT SLACKENS BUT DOES NOT VANISH TONIGHT AS APPROACHING HIGH
PRESSURE IS STILL JUST SW OF THE AREA COME DAWN FRI...AND LOW
PRESSURE DEVELOPS OVER THE SAINT LAWRENCE RIVER VALLEY.  VALLEY
LOCATIONS WILL LIKELY DECOUPLE...ALLOWING FOR RADIATIVE COOLING.
WITH DRY CANADIAN IN PLACE...VALLEYS THAT GO CALM WILL RADIATE DOWN
INTO THE LOWER TO MID 30S...ALLOWING THE POSSIBILITY OF FROST
FORMATION.

WILL HIGHLIGHT FIRE AND FROST CONCERNS IN HWO.

WENT WITH CONSENSUS MOS FOR HIGHS TODAY IN THE WELL MIXED AIR...AND
WITH PREVIOUS PACKAGE ON LOWS TONIGHT...WHICH WAS CLOSE TO CONSENSUS
MOS EXCEPT IT WAS BETTER WITH THE VALLEY DETAIL. ISSUED FREEZE
WATCH FOR NORTHERN MOUNTAIN COUNTIES FOR LATE TONIGHT INTO FRIDAY
MORNING.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
START OF THE SHORT TERM LOOKS TO BE DRY...BUT COOLER FOR FRIDAY AS
HIGH PRESSURE BUILDS INTO THE REGION BEHIND THURSDAYS COLD FRONT.
WINDS WILL STILL BE A BIT GUSTY EARLY ON FRIDAY...BUT SHOULD
DECREASE ACROSS MUCH OF THE CWA AS THE DAY PROGRESSES...AND AS THE
PRESSURE GRADIENT SLACKENS. SATURDAY LOOKS TO BE AN OVERALL
DRY...AND WARMER DAY...AS THE HIGH PRESSURE GRADUALLY SLIDES OFF TO
THE EAST...AND SOUTHERLY FLOW AND UPPER HEIGHTS INCREASE IN ADVANCE
OF AN APPROACHING STORM SYSTEM. THIS SYSTEM...APPEARS TO HAVE SLOWED
FROM PREVIOUS MODEL RUNS...AND IT APPEARS AS THOUGH PRECIP WILL NOT
MOVE INTO THE CWA SATURDAY NIGHT AS PREVIOUSLY FORECAST...ALTHOUGH
CLOUDS OF COURSE WILL BE ON THE INCREASE. PRECIPITATION WILL
INCREASE FROM THE WEST SUNDAY...AS COLD FRONT APPROACHES THE REGION.
EXPECT OCCASIONAL GUSTY WINDS OUT AHEAD OF THE FRONT ON
SUNDAY...MAINLY IN SE OHIO ZONES. HAVE INCREASED POPS SLIGHTLY FROM
PREVIOUS FORECAST ON SUNDAY AND SUNDAY NIGHT.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
RATHER STARK DIFFERENCES SHOW UP IN THE EXTENDED PERIOD...BUT THE
ONE THING IN COMMON WITH MODELS IS THAT IT LOOKS INTERESTING BY
MIDWEEK PERIOD...WITH A DEEP COLD UPPER TROUGH DIGGING INTO THE
CENTRAL PART OF THE COUNTRY. ITS DIRECT IMPACTS...AND TIMING...ON
OUR REGION IS WHERE THE MODELS DIVERGE.

ECMWF HAS SO FAR THIS SEASON DONE A BETTER JOB HANDLING AMPLIFIED
PATTERNS...AND THUS OUR FORECAST DAYS 4 THROUGH 7 IS MOSTLY IN LINE
WITH HPC. HPC FORECAST IS BASED ON OPERATIONAL ECMWF AT FIRST...THEN
BLENDED TOWARDS ECMWF MEAN BY THE MIDDLE OF THE WEEK. SO UNLIKE THE
06Z GFS...WHICH SLAMMED A STRONG NEGATIVELY TILTED COLD FRONT
THROUGH THE AREA TUESDAY NIGHT...I PREFER 00Z ECMWF SOLUTION OF
HAVING A POSITIVELY TILTED FRONT REACH THE REGION TUESDAY
NIGHT...WHICH LAYS OUT AND LIFTS BACK NORTHWARD WEDNESDAY. SO
PROSPECTS OF A STRONGER COLD FRONT AND SUBSEQUENT COLDER WEATHER
DELAYS UNTIL AT LEAST LATE WEEK. THE ECWMF HAS BEEN MORE CONSISTENT
RUN-TO-RUN...WHILE THE 12Z GFS IS ALREADY TRENDING AWAY FROM THE
MORE EXTREME SOLUTION OFFERED BY THE 06Z RUN.

THE OVERALL PICTURE THEN...IS A TRANSITION FROM A ZONAL FLOW TO A
STEEP SOUTHWEST FLOW WITH TIME IN THE EXTENDED. THE SOUTHWEST
FLOW...AHEAD OF THE COLD UPPER TROUGH DIGGING IN THE CENTRAL PART OF
THE COUNTRY...FOR OUR REGION MEANS TEMPERATURES ABOVE NORMAL.
EMBEDDED WAVES WITHIN THAT STEEPENING SOUTHWEST FLOW WILL RESULT IN
OCCASIONAL CHANCES FOR SHOWERS. UNCERTAINTY ON THE TIMING OF THESE
WAVES LEADS FOR NOW TO GENERAL NONCOMMITTAL CHANCE POPS FOR MOST OF
THE PERIOD. I STILL LEAVE A SLIGHT CHANCE OF THUNDER WITH THE CHANCE
OF SHOWERS IN TUESDAY NIGHT...BECAUSE ATMOSPHERE MAY BE MARGINALLY
UNSTABLE AS THE FIRST FRONT ENTERS THE AREA.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
SW WIND AHEAD OF A COLD FRONT APPROACHING FROM THE NW KEPT
CONDITIONS VFR EARLY THIS MORNING.  THE FRONT...EXTENDING FROM
PITTSBURGH TO CINCINNATI AS OF 10Z...MOVES QUICKLY THROUGH THE AREA
FIRST THING THIS MORNING.  THIS WILL BE FOLLOWED BY WIND SHIFT TO
WNW 10 TO 15 KTS WITH GUSTS TO 20 TO 25 KTS.  THE HIGHEST SPEEDS
WILL BE ACROSS THE HIGHER TERRAIN...WITH GUSTS OVER THE RIDGETOPS 30
TO 35 KTS AT TIMES.  TONIGHT WILL BRING DIMINISHING WIND BUT STILL
ENOUGH STIRRING TO PRECLUDE FOG.  FLOW ALOFT WILL BE MODERATE WNW.

PATCHY STRATOCU WILL BE FOUND MAINLY ACROSS NORTHERN WV THROUGH THIS
EVENING.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: HIGH

ALTERNATE SCENARIOS: VARIABILITY OF WIND DIRECTION AND SPEED DURING
THE DAY THU.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EDT 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z FRIDAY...
NO IFR EXPECTED ATTM.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FREEZE WATCH FROM LATE TONIGHT THROUGH FRIDAY MORNING FOR
     WVZ046-047.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...MDP
AVIATION...TRM
Hazardous weather outlook, Oct 21, 5:20 AM EDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
520 AM EDT THU OCT 21 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031-
220930-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-
520 AM EDT THU OCT 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF THE WEST VIRGINIA LOWLANDS.

.DAY ONE...TODAY AND TONIGHT.

LOW RELATIVE HUMIDITY COMBINED WITH GUSTY WESTERLY WINDS...WILL
CREATE AN ENHANCED FIRE DANGER THREAT THURSDAY AFTERNOON. A FIRE
DANGER STATEMENT MAY BE NEEDED.

FROST...ALONG WITH POCKETS OF FREEZING OR NEAR FREEZING
TEMPERATURES...IS POSSIBLE IN VALLEY LOCATIONS TONIGHT...DEPENDING
UPON THE WIND DIMINISHING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ032>040-220930-
DICKENSON-BUCHANAN-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-
520 AM EDT THU OCT 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF THE MOUNTAINOUS
COUNTIES OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

FROST...ALONG WITH POCKETS OF FREEZING OR NEAR FREEZING
TEMPERATURES...IS POSSIBLE IN VALLEY LOCATIONS TONIGHT...DEPENDING
UPON THE WIND DIMINISHING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ046-047-220930-
POCAHONTAS-RANDOLPH-
520 AM EDT THU OCT 21 2010

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MOUNTAINOUS COUNTIES
OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

FROST...WITH POCKETS OF NEAR FREEZING OR FREEZING TEMPERATURES...IS
POSSIBLE SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 2:56 PM EDTFrost AdvisoryRLXBuchanan, Dickenson18 hr

Nearby

Red Flag Warnings in Virginia, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.